How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr Scott Nimmo Your Own Question
Dr Scott Nimmo
Dr Scott Nimmo, Dog Veterinarian
Category: Dog Veterinary
Satisfied Customers: 18898
Experience:  BVMS, MRCVS. { Glasgow UK }
Type Your Dog Veterinary Question Here...
Dr Scott Nimmo is online now
A new question is answered every 9 seconds

I've been giving my dog 1/2 of a Claritin-d tablet and have

Customer Question

I've been giving my dog 1/2 of a Claritin-d tablet and have discovered that it is dangerous for him. What can I do now? He had a bout of diarrhea today.
JA: I'll do all I can to help. What is the matter with your dog?
Customer: I'm stopping the tablet immediately, but should i do something for the pills he's already taken this past week?
JA: Where does your dog seem to hurt?
Customer: He doesn't have any pain problems. Just the bout of diarrhea today.
JA: OK. No obvious pain. What is the dog's name and age?
Customer: Teddy and he's about 12 years old. I got him from a shelter.
JA: Is there anything else important you think the Veterinarian should know about Teddy?
Customer: He weighs about 30 pounds.
Submitted: 2 months ago.
Category: Dog Veterinary
Expert:  Dr Scott Nimmo replied 2 months ago.

Hello and welcome,

This is just a quick note to let you know that I am locked on to your question and am working on it now.

I am a small animal vet with many years experience and rest assured I will do my best to answer your question to your satisfaction today. You can expect a written reply sometime within the next five to ten minutes or so.

We also have the option to talk things over by telephone or via an internet service such as Skype. Please get back to me if this is more convenient for you. { There is a small extra charge for phone calls }


Dr Scott

Expert:  Dr Scott Nimmo replied 2 months ago.

Hello again

Sorry to hear Teddy is unwell, however I have worked out an answer for you below ...

1. Claritin D is unsuitable for dogs because it contains pseudoephedrine which can cause side effects in the dog, however regular Claritin is sometimes prescribed for dogs and few side effects have been reported. So of course switch to the regular version of this drug in future.

2. Reported side effects of pseudoephedrine in the dog are said to include vomiting, diarrhoea, panting and agitation, unfortunately there is little you can do to combat the pills already given this week but any remaining drug should naturally drain out of his system over the next 12 hours. But if more serious symptoms other than than just diarrhoea appear or you become further concerned then you should have him checked over by a local vet without delay just to be on the safe side.

3. If he is otherwise bright and happy and the only symptom you are seeing is some degree of diarrhoea then this is very encouraging, there are a number of home remedies for diarrhoea in the dog you may want to try, here are some examples ...

1. I am aware that some owners use Pepto-Bismol to treat their dogs with gastro-enteritis and report success. Here is a link to a web page which has all the information you might need including dose rates : LINK

2. Some owners try and control the situation with diet alone before they try anything else. This is logical and often works, the basis of this is to give the intestinal tract a complete rest and then bring it back slowly to function, resting the alimentary tract is the critical factor. It would go something like this ...

A. Starve him for 24 hours but make sure he has access to water.

B. The next day feed him four or five small light meals in the day. These meals should be the likes of chicken, fish, scrambled egg etc. with a little rice.

C. If he picks up on this diet gradually reintroduce his normal diet over the next few days.

Also I should be available online for you the next four or five hours today so please do not hesitate to get straight back to me if Teddy's condition changes in any way or you would like to talk things over with me further.


Dr Scott

Please be kind enough to rate my service to you after we have concluded our dialogue, such feedback helps me maintain the quality of my answers.